Alert archive / Tennessee / River Flood Warnings in 2025

River Flood Warning 2, NWS Morristown, TN

January 31, 2025Hancock County, Tennessee; Scott County, Virginia

NWS Morristown, TN issued this river flood warning at Jan 31, 2025, 10:49 PM EST for Hancock County, Tennessee; Scott County, Virginia. It took effect at Feb 1, 2025, 4:16 AM EST. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2025, 10:49 PM EST (03:49 UTC)
In effect from
Feb 1, 2025, 4:16 AM EST
Expired
Feb 2, 2025, 8:08 AM EST
In force
28 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
Minor

Counties Hancock County, TN, Scott County, VA

The radar

The Knoxville radar (KMRX), 67 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Clinch River near Speers Ferry (SFYV2).

Action stage
16 ft
Minor stage
18 ft
Moderate stage
28 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03527000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at Jan 31, 10:22 PM EST, 27 minutes earlier.

Area forecast discussion, Jan 31, 10:22 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1022 PM EST Fri Jan 31 2025

...New UPDATE...

.UPDATE...
Issued at 1020 PM EST Fri Jan 31 2025

Forecast is on track this evening with the last round of showers
moving east across the region and forecast to exit the area over
the next 2 to 3 hours. Drier air will arrive behind the cold front
with clouds gradually clearing from southwest to northeast on
Saturday afternoon.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 325 PM EST Fri Jan 31 2025

Key Messages:

1. Rain will be decreasing from west to east late this afternoon.

2. Cold front moving through should shift winds and raise
temperatures in eastern areas. As rain ends there will be a break
for a few hours. More showers develop this evening with upper trough
moving in.

3. Clouds linger overnight and then will decrease by afternoon
Saturday. Cooler temperatures most areas behind front but could have
similar temperatures to today central and southwest Saturday.

Discussion:

In the upper levels the closed low has now moved into Illinois this
afternoon. This upper low should become an open wave by this evening
as it slides into the Ohio Valley and will slide over the eastern
Tennessee Valley during the late evening to early morning hours. The
front ahead of this system has moved into east TN. Rain is
continuing across east TN but ending to the west. Rain should
move out by the end of the afternoon.

Another round of showers is beginning to develop over western KY and
northwest TN and will expand and move in to eastern TN between about
00Z and 03Z as the main shortwave trough moves into eastern
Tennessee. Showers could persist through much of the overnight
hours, especially across the plateau, Northeast Tennessee and
Southwest Virginia as flow becomes northwest on the back side of the
system. Rainfall amounts tonight should be lighter than todays
amounts. Rainfall amounts since early this morning today have been
about one half an inch to one inch in many spots. Some locations in
the central valley have gotten 1 to 1.5 inches in the last 12 hours.

On Saturday low level clouds too could remain through the morning
but skies should break out and temperature will be in the
mild 50s.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 325 PM EST Fri Jan 31 2025

Key Messages:

1. Very warm next week with highs 15-20 degrees above normal.

2. Dry through the first half of next week, with rain chances
returning Wednesday through Friday.

Discussion:

The mid and upper level flow pattern will be nearly zonal through
the first half of next week, with a 850 mb ridge over FL extending
westward and a surface high off the Atlantic coastline. A southerly
low level flow will bring above normal temperatures each day. A few
deterministic models are still trying to spit out light QPF on
Tuesday with a possible weak stationary boundary in our vicinity,
but certainty is still very low on this chance for light
rain/drizzle due to the very weak signals in the atmosphere at this
time. Will continue to undercut guidance during this time as the
overall trend continues to remain dry outside of a few outliers.

Forecast guidance is continuing to show impressive high temperatures
in the southerly flow regime next week. Highs temperatures will
likely peak on Wednesday and Thursday with highs in the upper 60s to
lower 70s both days. Looking at the record highs for the upcoming
week, Thursday will have the best chance of seeing record highs
broken. One uncertainty in this forecast is how much cloud cover we
will have, and potential for scattered showers each day.

As the 850 mb high over FL shifts east through the week, the Gulf
will open up and moisture will increase across the TN Valley.
Moisture advection and isentropic lift could bring some scattered
showers on Wednesday, with higher rain chances on Thursday as a cold
front approaches the area with fropa on Thursday night. Thursday
could be a breezy day with gusty SW winds up the Valley as a low
pressure system moves from the central Plains to the Great Lakes and
the associated cold front crosses the OH Valley. The mid/upper flow
remains quite broad through this period, so confidence on precip
coverage and timing (and tstm chance) is low with few well-defined
synoptic features. PoPs will be kept to the chance range.

Daily Record High Maximum Temperatures

Date    Chattanooga    Knoxville      Tri-Cities     Oak Ridge
02-02   76(2016)       75(2016)       71(1989)       74(2016)
02-03   75(1986)       74(2020)       74(1989)       71(2020)
02-04   77(1927)       72(1986)       68(1986)       68(1992)
02-05   75(1890)       73(2008)       71(2008)       71(2019)
02-06   70(2019)       73(1986)       68(1991)       70(2008)
02-07   80(2019)       77(2019)       76(2019)       76(2019)

&&

.AVIATION...
(00Z TAFS)
Issued at 618 PM EST Fri Jan 31 2025

Showers, and a few weakening thunderstorms, are currently
approaching the Cumberland Plateau. These are expected to move
across CHA and TYS between 02z and 04z, and they should impact TRI
between 03z and 05z. Cigs will be variable this evening between
MVFR and VFR at times. As the cold front moves east of the region
late tonight, light winds shift to the north with a low VFR/MVFR
cloud deck mainly impacting northern portions of the area around
TYS and TRI. Clearing begins mid-day through the afternoon on
Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             41  58  39  65 /  70   0   0   0
Knoxville McGhee Tyson Airport, TN  41  53  37  64 /  70   0   0   0
Oak Ridge, TN                       40  52  36  63 /  60   0   0   0
Tri Cities Airport, TN              41  50  35  59 /  60   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...TD
LONG TERM....DGS
AVIATION...JB
Hazardous weather outlook, Jan 31, 3:51 PM EST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
351 PM EST Fri Jan 31 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-012030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
351 PM EST Fri Jan 31 2025 /251 PM CST Fri Jan 31 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 10:49 PM ESTRiver Flood WarningMRXClaiborne, Grainger, Hancock46 hr
Feb 1, 12:30 PM ESTRiver Flood AdvisoryMRXHawkins, Sullivan19 hr
Feb 1, 12:32 PM ESTRiver Flood AdvisoryMRXClaiborne, Union30 hr
Jan 31, 8:30 PM ESTRiver Flood WarningMRXRussell, Scott, Wise20 hr
Feb 1, 12:46 PM ESTAreal Flood WarningMRXScott, Washington8 hr

Nearby

River Flood Warnings in Tennessee, 2025River Flood Warnings in Virginia, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.